Alert archive / Idaho / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 40, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 23, 2023, 6:43 PM MDT for 6 counties in Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2023, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 23, 2023, 7:14 PM MDT
- In force
- 31 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 31 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:58 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 2:58 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 258 PM MDT Sun Jul 23 2023 .SHORT TERM...Tonight through Tuesday night. Heat advisories remain in effect through midnight over a large portion of southeast Idaho until midnight as several areas at or above 100 late this afternoon into early evening. Isolated thunderstorms are expected mainly in high elevations this evening and also Monday. Expect slightly cooler conditions Monday with highs generally around 5 degrees cooler. Monsoonal moisture will continue to be present which will lead to the thunderstorms activity. Will see 10 to 20 mph winds as well Monday afternoon with some 20 to 30 mph gusts. Overnight lows very mild in the 60s low elevations with some 50s in mountains and mountain valleys. GK .LONG TERM...TUESDAY THROUGH NEXT SUNDAY... A broad ridge of high pressure is forecast to remain anchored over the Four Corners region this week into next weekend (perhaps slowly drifting east with time), with occasional hints of SW monsoon moisture creeping far enough north under the high to support a few isolated t-storms especially Tue through Thu, and especially across the srn/ern highlands. At-large, however, most of the CWA will remain dry, and overall WPC-modeled QPF holds at only a few hundredths of an inch at best. Meanwhile, breezy conditions are expected across the region throughout the period as two low pressure systems track eastward across srn Canada, tightening the pressure gradient against (and flattening) the ridge. The first will maximize winds Tue and Wed afternoons with 700mb flow increasing to 20-30kts and SW gusts ranging from 20 MPH across the south to up to 45 MPH across the Central Mntns/Arco Desert. A weak cool front may even try to move into the region Wed afternoon, although it's not expected to have much of an impact on temps. The ridge tries to briefly reamplify Thu, before the second low passes to our north Fri/Sat (a bit closer in proximity than the first one), again kicking up the winds, but failing to provide meaningful precip to break the overall sunny/hot/dry pattern. Temps throughout the period will remain slightly above average for late July, reaching into the 90s at lower elevations. All things considered, aside from an isolated strong t- storm, the main wx impacts throughout the next 7 days will be on the fire wx front as fuels continue to dry out under this pattern. 01 && .AVIATION... Main impact this evening will be isolated thunderstorms and have vicinity at all TAF sites. BYI probably the best chance to see one on station. Other than the thunderstorms will remain VFR through Monday. May see a bit more wind Monday with 10 to 15 knots at most sites sustained with some gusts near 20 mph in the afternoon. Isolated thunderstorms will again occur Monday. GK && .FIRE WEATHER... On the synoptic scale, a broad ridge of high pressure will remain anchored over the Four Corners region, while a series of two low pressure systems tracking east across srn Canada this week try to flatten/break down the influence of the ridge locally and increase winds. The result: a warm, dry, breezy pattern is expected to remain in place throughout the next 7 days, continuing to dry our fuels. SW winds will be maximized Tue/Wed afternoons courtesy of the first low (gusting as high as 45 MPH across the Central Mntns and Arco Desert, 20-30 MPH elsewhere), and Fri/Sat courtesy of the second low. A weak cool front may even try to move into the Central Mntns Wed afternoon. The only real forecast change here compared to 24 hours ago is Wed is standing out as a repeat of Tue, with continued stronger winds. Under this overall pattern, occasional hints of SW monsoon moisture will creep north and produce generally isolated daily afternoon t-storms in some of our mntn areas. The best coverage will be this afternoon and again Mon afternoon, isolated everywhere, with perhaps borderline sct coverage in ern Zone 476 and Zone 411. Storms may produce gusty/erratic outflow winds over 50 MPH and small hail. Tue-Thu, most areas will hold dry with isolated cells favoring the ern/ern highlands. By the numbers, coverage of critical RH values is in question tomorrow, but Tue and Wed are standing out as potential Red Flag days for winds/RH for Zones 425, 410, and 476. After coordination with regional interagency fire dispatch centers and NWS Boise, however, we will not be issuing a Fire Weather Watch at this time as fuels in many areas are still not solidly critical (depending on type)...this has been the main holdup so far this season for triggering alerts, following our wet spring. Another round of coordination will take place tomorrow with hopefully some new fuels intel, and we can't rule out a couple zones being placed under our first Red Flag Warning of the year for Tue and/or Wed. Stay tuned. 01 && .PIH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until midnight MDT tonight for IDZ051>059-068- 070>073-075. &&
In the hours before
Special weather statement, Jul 23, 4:45 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
445 PM MDT Sun Jul 23 2023
IDZ054-058-232330-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
445 PM MDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northwestern
Caribou, northwestern Bannock, northeastern Power and south central
Bingham Counties through 530 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pocatello Airport, or near Pocatello, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pocatello, eastern American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Fort Hall Mount Putnam, Pocatello
Airport, and Fort Hall Putnam Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4276 11253 4293 11268 4319 11227 4297 11204
TIME...MOT...LOC 2245Z 234DEG 23KT 4290 11253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 23, 5:05 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
505 PM MDT Sun Jul 23 2023
IDZ053-062-063-232345-
Upper Snake River Plain ID-Caribou Range ID-Blackfoot Mountains ID-
505 PM MDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of central Bonneville
and east central Bingham Counties through 545 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bone, or 10 miles east of Goshen, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ririe Reservoir and Bone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4314 11187 4328 11203 4358 11168 4330 11134
TIME...MOT...LOC 2304Z 229DEG 17KT 4327 11188
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 23, 5:27 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
527 PM MDT Sun Jul 23 2023
IDZ054-055-057-058-240000-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
527 PM MDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of central Power,
southwestern Bingham and eastern Cassia Counties through 600 PM
MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cold Water Rest Area, or 9 miles southwest of Neeley,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Rockland,
and Massacre Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4252 11302 4267 11316 4289 11283 4267 11261
TIME...MOT...LOC 2327Z 235DEG 28KT 4264 11301
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 23, 5:43 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pocatello ID
543 PM MDT Sun Jul 23 2023
IDZ062>064-240030-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
543 PM MDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Teton
and east central Bonneville Counties through 630 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 9 miles south of Swan Valley, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4316 11145 4330 11153 4352 11105 4320 11104
TIME...MOT...LOC 2342Z 244DEG 23KT 4332 11127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 23, 6:06 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
606 PM MDT Sun Jul 23 2023
IDZ054-058-062-240045-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
606 PM MDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of western Caribou,
north central Bannock, east central Power and south central Bingham
Counties through 645 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pocatello, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pocatello, Chesterfield Reservoir, Chubbuck, Portneuf Gap, Fort Hall
Mount Putnam, and Fort Hall Bannock Creek Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4269 11261 4280 11273 4305 11221 4291 11197
TIME...MOT...LOC 0004Z 238DEG 27KT 4284 11249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AMSpecial weather statement, Jul 23, 6:13 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
613 PM MDT Sun Jul 23 2023
IDZ052>054-240045-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
613 PM MDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southwestern
Jefferson, southeastern Butte, northwestern Bonneville and
northwestern Bingham Counties through 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Atomic City, or 25 miles northwest of Blackfoot, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeast Inl, East Butte, and Kettle Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4334 11277 4357 11280 4366 11238 4337 11228
TIME...MOT...LOC 0012Z 259DEG 32KT 4346 11268
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:06 PM MDT | Special Weather Statement | PIH | Bannock | 39 min |
| Jul 23, 6:13 PM MDT | Special Weather Statement | PIH | Bingham | 32 min |
| Jul 23, 6:51 PM MDT | Special Weather Statement | PIH | Fremont | 39 min |
| Jul 23, 7:11 PM MDT | Special Weather Statement | PIH | Caribou | 49 min |
| Jul 23, 10:29 PM MDT | Special Weather Statement | PIH | Bingham | 31 min |
| Jul 24, 2:03 PM MDT | Wind Advisory | PIH | Bingham, Bonneville, Butte, Jefferson | 31 hr |
| Jul 24, 2:36 PM MDT | Red Flag Warning | PIH | Bingham, Blaine, Bonneville, Butte, Clark, Custer and 9 more | 31 hr |
| Jul 24, 3:53 PM MDT | Special Weather Statement | PIH | Power | 22 min |
| Jul 24, 5:18 PM MDT | Special Weather Statement | PIH | Clark | 42 min |
| Jul 24, 5:25 PM MDT | Special Weather Statement | PIH | Bonneville, Teton | 50 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.